Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 88, NWS St. Louis, MO

May 3, 2017Cole County, Missouri

NWS St. Louis, MO issued this river flood warning at May 3, 2017, 11:14 AM CDT for Cole County, Missouri. It took effect at May 4, 2017, 5:20 AM CDT. It was in force for 51 hr.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 11:14 AM CDT (16:14 UTC)
In effect from
May 4, 2017, 5:20 AM CDT
Expired
May 6, 2017, 8:19 AM CDT
In force
51 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Cole County, MO

The radar

The St Louis radar (KLSX), 149 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Osage River near St. Thomas (STTM7). The gauge peaked at 23.27 ft at May 2, 2017, 11:00 AM CDT.

actionminormoderate10203005/0305/0405/0505/0605/07
Action stage
16 ft
Minor stage
23 ft
Moderate stage
30 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06926510, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

852 
WGUS43 KLSX 031614
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1114 AM CDT WED MAY 3 2017

...The National Weather Service in St. Louis has issued a Flood 
Warning for the following rivers in Missouri... 

  Osage River near St. Thomas

.This Flood Warning is a result of heavy rainfall that occurred 
over last weekend and between 3 and 4 inches forecast in the next 
72 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-041614-
/O.NEW.KLSX.FL.W.0088.170504T1020Z-170506T1319Z/
/STTM7.1.ER.170504T1020Z.170505T0000Z.170505T1319Z.NO/
1114 AM CDT WED MAY 3 2017

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Osage River near St. Thomas
* from late tonight to Saturday morning.
* At 10:45 AM Wednesday the stage was 20.2 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by early tomorrow 
  and crest near 26.5 feet by tomorrow evening. The river is forecast
  to fall below flood stage by Friday morning.
* Impact:  At 23.0 feet...Near this height, Route W in Cole County 
  will be closed in both directions.
* Impact:  At 20.5 feet...At least two farm houses become cut off by 
  the rising water near the mouth of Profits Creek.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/04  05/05  05/06  05/07  05/08

Osage River
  St. Thomas      23.0   20.23      23.5   23.9   16.1   14.9   15.3


&&


LAT...LON 3823 9262 3815 9262 3829 9213 3855 9194
      3854 9207                       



$$
3 follow-up statements
612 
WGUS83 KLSX 040225
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT WED MAY 3 2017

...The flood warning continues for the following river in 
Missouri...
 
  Osage River near St. Thomas

.This Flood Warning is a result of 1.90 inches of precipitation the 
past 24 hours and around one inch forecast in the next 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-050225-
/O.EXT.KLSX.FL.W.0088.170504T1042Z-170506T1303Z/
/STTM7.1.ER.170504T1042Z.170505T0000Z.170505T1303Z.NO/
925 PM CDT WED MAY 3 2017

The Flood Warning continues for
  the Osage River near St. Thomas
* from late tonight to Saturday morning.
* At  8:45 PM Wednesday the stage was 21.5 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage overnight tonight 
  and crest near 26.2 feet tomorrow evening. The river is 
  forecast to fall below flood stage Friday morning.
* Impact:  At 23.0 feet...Near this height, Route W in Cole County 
  will be closed in both directions.
* Impact:  At 20.5 feet...At least two farm houses become cut off by 
  the rising water near the mouth of Profits Creek.
* Impact:  At 17.0 feet...At least 5 acres of farmland are flooded 
  near the mouth of Profits Creek downstream of the gauge.
* Impact:  At 16.5 feet...Water begins flooding the bank near Profits 
  Creek mouth downstream of the gauge.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/04  05/05  05/06  05/07  05/08

Osage River
  St. Thomas      23.0   21.45      23.3   23.7   16.3   14.8   15.2


&&


LAT...LON 3823 9262 3815 9262 3829 9213 3855 9194
      3854 9207                       



$$
001 
WGUS83 KLSX 041506
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1006 AM CDT THU MAY 4 2017

...The flood warning continues for the following rivers in 
Missouri...
 
  Osage River near St. Thomas

.This Flood Warning is a result of over 1 inch of precipitation the 
past 24 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-051506-
/O.EXT.KLSX.FL.W.0088.000000T0000Z-170506T0100Z/
/STTM7.1.ER.170504T1434Z.170504T1800Z.170505T0100Z.NO/
1006 AM CDT THU MAY 4 2017

The Flood Warning continues for
  the Osage River near St. Thomas
* until Friday evening.
* At  9:45 AM Thursday the stage was 23.1 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 23.3 feet by this afternoon, 
  then fall below flood stage this evening.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/05  05/06  05/07  05/08  05/09

Osage River
  St. Thomas      23.0   23.08      19.3   13.6   12.0   11.6   12.8


&&


LAT...LON 3823 9262 3815 9262 3829 9213 3855 9194
      3854 9207                       



$$
135 
WGUS83 KLSX 050230
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT THU MAY 4 2017

...The flood warning is cancelled for the following river in 
Missouri...
 
  Osage River near St. Thomas

.This is the last flood statement for this event...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-050300-
/O.CAN.KLSX.FL.W.0088.000000T0000Z-170506T0100Z/
/STTM7.1.ER.170504T1434Z.170504T1700Z.170504T1939Z.NO/
930 PM CDT THU MAY 4 2017

The Flood Warning is cancelled for
  the Osage River near St. Thomas.
* At  8:45 PM Thursday the stage was 22.2 feet.
* Flood stage is 23.0 feet.
* The river fell below flood stage at  2:39 PM Thursday and is forecast 
  to continue falling to a stage of 13.6 feet Saturday morning.
* The river will continue falling to 13.6 feet by Saturday morning.
* Impact:  At 20.5 feet...At least two farm houses become cut off by 
  the rising water near the mouth of Profits Creek.
* Impact:  At 17.0 feet...At least 5 acres of farmland are flooded 
  near the mouth of Profits Creek downstream of the gauge.
* Impact:  At 16.5 feet...Water begins flooding the bank near Profits 
  Creek mouth downstream of the gauge.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/05  05/06  05/07  05/08  05/09

Osage River
  St. Thomas      23.0   22.25      18.4   13.6   11.9   11.5   12.8


&&


LAT...LON 3823 9262 3815 9262 3829 9213 3855 9194
      3854 9207                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 3, 7:13 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 3, 7:13 AM CDT, 4 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
713 AM CDT Wed May 3 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 426 AM CDT Wed May 3 2017

Light rain was spreading into central and southeast MO early this
morning well ahead of an upper level trough moving eastward into
the Plains and a developing low pressure system over TX. The rain
will continue to spread through much of our forecast area later
this morning as upper level divergence increases ahead of the
deepening upper level trough over the Plains, and as a southerly
low level jet ahead of the approaching 850 mb low brings
increasing low level moisture into our area. The models have
shifted their QPF a tad further north today than previous runs and
have placed the highest pops from around COU and JEF northeast to
just north of the St Louis metro area. Highs will be cooler today
due to the cloud cover and precipitation, close to 20 degrees
below normal for early May. Will not see much of a diurnal rise in
temperatures with initially some evaporative cooling as the
temperature falls to the wet bulb with an antecedent dry surface
layer on the southwestern periphery of a retreating surface ridge.
The highest pops will shift southeastward tonight into southeast
MO and southwest IL as the upper level trough closes off near the
MO and AR border by 12Z Thursday and the surface low deepens as it
moves through AR and to near the MO bootheel by 12Z Thursday. Any
thunder will likely be confined to southeast MO today and
southeast MO and southwest IL tonight with embedded elevated
convection possible within the broader rain shield. Although the
rainfall rates are not expected to be as great as during the heavy
rain event this past weekend, there will be widespread moderate
intensity rainfall, possibly briefly heavy at times which will
aggravate the ongoing flooding, prolong it and lead to secondary
crests on some of the rivers. The current highest forecasted
rainfall amounts for just today and tonight will range from 2 to 3
inches from around JEF northeast to SET and to 3LF.

GKS

.LONG TERM...  (Thursday through Tuesday)
Issued at 426 AM CDT Wed May 3 2017

Rain will continue on Thursday before tapering off on Thursday
night and Friday once the stacked low pressure system (see
discussion above) has moved off to the east.

A few disturbances will move down the back side of the resulting
trough over the eastern CONUS, but the best lift with these
disturbances should remain east of the CWA. There may be a few
sprinkles over west central IL or southwest IL depending on how
far west the disturbances are located, but dry weather is
expected for the majority of the CWA for this weekend and into
early next week.

An upper ridge axis will gradually shift eastward this weekend
while a closed low develops over the southwestern CONUS. 24hrs
ago, some models moved this system southwestward and off of the
CA coast, but recent runs are more progressive and show a slow
eastward drift through the southwestern CONUS and towards the
south-central CONUS. This system may bring a chance of SHRA/TSRA
to MO/IL when it finally reaches the south-central CONUS by the
middle or end of next week.

Cool temperatures are expected across the area on Thursday. The
coolest temperatures on Thursday will be across the southeastern
CWA due to clouds and precipitation. Daily high temperatures will
warm back into the upper 60s to mid-70s for the weekend and early
next week.

Kanofsky

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 638 AM CDT Wed May 3 2017

Light rain was spreading into COU and the St Louis metro area.
This light rain will get heavier later this morning with both the
visibility and the cloud ceiling lowering as the surface layer
saturates. The cloud ceiling will eventually drop to around 1000
feet in COU early this afternoon and by early evening in the St
Louis metro area with the visibility dropping to around 3 miles
later this morning in showers or rain. The rain will be a little
lighter and more intermittent further north in UIN with the
ceilings and visibilities not quite as low. A developing low
pressure system will move from the southern Plains to near the MO
bootheel by 12Z Thursday. Easterly surface winds will back around
to a northeast direction by late afternoon or early evening and
also strengthen and become gusty as the surface pressure gradient
tightens as the deepening surface low gets closer.

SPECIFICS FOR KSTL: Light rain was spreading into the St Louis
metro area. This light rain will get heavier later this morning
with both the visibility and the cloud ceiling lowering as the
surface layer saturates. The cloud ceiling will eventually drop to
around 1000 feet by early evening with the visibility dropping to
around 3 miles later this morning in showers or rain. A
developing low pressure system will move from the southern Plains
to near the MO bootheel by 12Z Thursday. Easterly surface winds
will back around to a northeast direction by late afternoon or
early evening and also strengthen and become gusty as the surface
pressure gradient tightens as the deepening surface low gets
closer.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday afternoon for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-Madison MO-
     Moniteau MO-Montgomery MO-Osage MO-Pike MO-Reynolds MO-
     Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flash Flood Watch through Thursday afternoon for Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 3, 4:51 AM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
451 AM CDT Wed May 3 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
451 AM CDT Wed May 3 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

River flooding is occurring on many rivers across central and
eastern Missouri and western Illinois. Some river basins will
experience major or record flooding.

Showers and isolated thunderstorms will spread across the region
today. The rain may be heavy at times. A Flash Flood Watch is in
effect for areas where an additional 2 to 4 inches of rain may
cause flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and isolated thunderstorms will continue on Thursday. The
rain may be heavy at times. The Flash Flood Watch remains in
effect until Thursday afternoon.

River flooding will continue across parts of central and eastern
Missouri as well as western Illinois. Some river basins will
experience major or record flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:47 PM CDTRiver Flood WarningLSXOsage3 days
May 2, 10:53 PM CDTRiver Flood WarningLSXLincoln4 days
May 3, 10:34 AM CDTRiver Flood WarningLSXSaint Charles64 hr

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.